Bone health among breast cancer survivors continues to be a heavily debated subject in medical oncology with many developments occurring during the past decade. Skeletal complications in breast cancer patient can be caused chemotherapy-induced ovarian failure, use of gonadotropin-releasing hormone (GnRH) agonists, surgical oophorectomy, and use of AI’s all of the above can cause bone loss and increased risk for fractures, however in this blog post, I will focus my discussion on bone toxicity caused by aromatase inhibitors (AI) such as anastrozole, letrozole, and exemestane. With the increasing use of AI’s in postmenopausal women, as well as, the use of AI’s in combination with GnRH agonist agents in premenopausal women, oncologists are now more than ever required to have a deep understanding of bone loss associated with AI’s (AIBL) and taking measures to help prevent such complication. For a patient-oriented discussion of bone health please click here.
Women receiving aromatase inhibitor therapy are at increased risk for fractures.